Missouri, 2019

Flash Flooding and Damaging Wind in Missouri, June 27, 2019

June 27, 2019 · NWS PAH · 3 events in 2 counties and zones

A very slow-moving thunderstorm complex dumped very heavy rainfall across parts of southeast Missouri during the early morning hours. Some flash flooding was reported, along with isolated strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very slow-moving thunderstorm complex dumped very heavy rainfall across parts of southeast Missouri during the early morning hours. Some flash flooding was reported, along with isolated strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 2:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 2:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
354 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today through Saturday night)
Issued at 353 AM CDT Thu Jun 27 2019

The primary concern in the near term is the potential for showers
and thunderstorms, including locally heavy rainfall, across mainly
western and southern portions of the forecast area through Friday.
Confidence in forecast specifics is lower than average given the
mesoscale nature of the pattern through tonight. Confidence does
increase into Friday and Saturday with better model agreement.

After an active afternoon and evening, most of the shower and
thunderstorm activity had diminished overnight with the exception
of a small cluster of thunderstorms across the southeast Missouri
bootheel early this morning. This activity was likely tied to the
remnants of a mesoscale convective vortex (MCV) situated over far
southwest Illinois. The MCV is forecast to move very little today,
eventually drifting southwest into Arkansas by Friday. Numerous
convection allowing models (CAMs) pick up on this mesolow and
fire repeat rounds of thunderstorms in close proximity to the
feature through Friday morning.

There is some disagreement among the models as to exactly where
the heaviest rain falls. Given the fairly small coverage footprint,
this makes targeting the area to receive the heaviest rain a
challenge. At this time, southeast Missouri appears to stand the
greatest risk of receiving locally heavy rain which could lead to
flash flooding, but that could extend into far southern Illinois
and western Kentucky as well. Will go ahead and issue a Flash
Flood Watch for much of southeast Missouri through tonight based
on antecedent flash flooding yesterday and forecast basin average
QPF of 1 to 2.5 inches through tonight. The watch may be extended
further west later today if conditions warrant.

Once the mesolow shifts southwest of the region on Friday, an
upper level ridge will continue to build over a large portion of
the central and southern U.S. This should result in mainly dry
conditions Friday night through Saturday night. An isolated
instability driven shower or thunderstorm cannot be completely
ruled out in the heat of the afternoon on Saturday. However, that
chance (10 percent) appears too low to mention at this point.

High temperatures today should reach the mid to upper 80s across
much of the area. However, temperatures are likely to be several
degrees cooler in locations impacted by thunderstorms and more sky
cover. Highs should moderate into the upper 80s on Friday and
near 90 degrees on Saturday. Lows should warm slightly from the
upper 60s to near 70 degrees through the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 353 AM CDT Thu Jun 27 2019

Looks as though most of the long term will be dominated by mid/upper
level high pressure that will start off over the Plains and then
gradually shift east towards the Southeast Coast with time.
Sensibly, what that boils down to is a more typical Summer pattern
for us, with seasonably warm temps up near 90 in the afternoons and
uncomfortable humidity levels. Do not expect the heat indices to
get too far out of control, though afternoon readings will average
from 95 to 100 degrees.

Will bump shower/thunderstorm chances up just a bit, into the
scattered category, by Wednesday as the aformentioned mid/upper
highs shifts farther east and allows a trof to settle into the
southern Plains. Still most precip chances will be diurnally
driven, with highest chances in the mid/late afternoon and early
evening hours.

&&

.AVIATION...
Issued at 1152 PM CDT Wed Jun 26 2019

VFR conditions will be predominant at all TAF sites. Isolated to
scattered shra/tsra possible mainly at KCGI/KPAH between 10z-15z,
and included VCSH. Isolated to scattered shra/tsra possible at all
sites from 18z-00z, and included VCTS. Winds will be calm to
south/southeast at 5 kts or less.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through late tonight for MOZ086-087-100-
     107>112-114.

IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...GM
AVIATION...RST
Hazardous weather outlook, Jun 27, 3:23 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
423 AM CDT Thu Jun 27 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
423 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast across portions
of southeast Missouri, southern Illinois, and western Kentucky
today into tonight, with isolated activity elsewhere. Given their
slow movement, storms may produce heavy rainfall that leads to
flash flooding. The flash flooding potential will be greatest
over southeast Missouri, where a Flash Flood Watch is in effect
through tonight. Otherwise, lightning and locally gusty wind are
other storm related concerns.

Several points on area rivers remain in flood. Refer to the latest
statements and forecasts for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

After a lingering small chance of thunderstorms across southern
and western portions of the area on Friday, thunderstorm chances
return to the forecast next Tuesday and Wednesday, primarily in
the heat of the day. The main thunderstorm hazards include locally
heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However,
spotters are encouraged to report heavy rainfall and flooding.

RJP/GM

In the hours before

Local storm report, Jun 26, 11:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1239 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     8 N BRIAR               36.76N 90.97W
06/26/2019                   RIPLEY             MO   FIRE DEPT/RESCUE

            TREE BLOWN DOWN ON C HIGHWAY NORTH OF BRIAR
            CLOSER TO THE CARTER COUNTY. TIME ESTIMATED
            BY RADAR.

0240 PM     HAIL             BRIAR                   36.64N 90.96W
06/26/2019  E1.00 INCH       RIPLEY             MO   BROADCAST MEDIA

0250 PM     FLOOD            5 WNW ELLSINORE         36.96N 90.82W
06/26/2019                   CARTER             MO   TRAINED SPOTTER

            4 TO 5 INCHES OF WATER OVER THE ROADWAY AT
            INTERSECTION OF FF HIGHWAY AND COUNTY ROAD
            327. RAINING HEAVILY AT THE TIME OF REPORT.

0252 PM     HAIL             ELLSINORE               36.93N 90.75W
06/26/2019  E0.70 INCH       CARTER             MO   BROADCAST MEDIA

0300 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
06/26/2019                   RIPLEY             MO   BROADCAST MEDIA

            FLOOD DAMAGE TO DONIPHAN R-1 HIGH SCHOOL,
            CENTRAL OFFICE, AND ELEMENTARY SCHOOL. TIME
            ESTIMATED.

0525 PM     HAIL             3 E JACKSON             37.38N 89.62W
06/26/2019  E1.75 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            REPORTED ON I-55 AT MILE MARKER 102.

0552 PM     TSTM WND DMG     HOWARDVILLE             36.57N 89.60W
06/26/2019                   NEW MADRID         MO   BROADCAST MEDIA

            TREE DOWN.

0555 PM     TSTM WND DMG     2 S DONGOLA             37.33N 89.16W
06/26/2019                   PULASKI            IL   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            S DONGOLA. DISREGARD REPORT. DAMAGE OCCURRED
            ON I-57 AT MILE MARKER 20 IN MISSOURI.

0600 PM     HAIL             WEST FRANKFORT          37.90N 88.92W
06/26/2019  M1.00 INCH       FRANKLIN           IL   EMERGENCY MNGR

0606 PM     TSTM WND DMG     EAST PRAIRIE            36.78N 89.38W
06/26/2019                   MISSISSIPPI        MO   BROADCAST MEDIA

            LARGE LIMBS DOWN.

0620 PM     TSTM WND DMG     6 N WILSON CITY         37.01N 89.22W
06/26/2019                   MISSISSIPPI        MO   BROADCAST MEDIA

            LATE REPORT. A TREE FELL ON I-57 AT MILE
            MARKER 20. MODOT HAS SINCE CLEARED THE TREE.

0628 PM     TSTM WND GST     CAIRO                   37.01N 89.18W
06/26/2019  E50 MPH          ALEXANDER          IL   TRAINED SPOTTER

0630 PM     TSTM WND GST     WICKLIFFE               36.97N 89.09W
06/26/2019  E50 MPH          BALLARD            KY   TRAINED SPOTTER

            ONE TREE REPORTED DOWN.

0640 PM     TSTM WND GST     WEST PADUCAH            37.07N 88.77W
06/26/2019  M58 MPH          MCCRACKEN          KY   OFFICIAL NWS OBS

            58 MPH GUSTS MEASURED AT NWS PADUCAH ASOS.

0644 PM     FLASH FLOOD      CISNE                   38.52N 88.44W
06/26/2019                   WAYNE              IL   LAW ENFORCEMENT

            FLASH FLOODING REPORTED IN THE CISNE AREA.
            MANY PLACES THAT HAVE NOT FLOODED IN THE
            PAST ARE EXPERIENCING FLOODING.

0657 PM     TSTM WND GST     LONE OAK                37.04N 88.67W
06/26/2019  E50 MPH          MCCRACKEN          KY   EMERGENCY MNGR

0702 PM     HEAVY RAIN       4 NNW CISNE             38.57N 88.46W
06/26/2019  M3.20 INCH       WAYNE              IL   TRAINED SPOTTER

            FLASH FLOODING IN PROGRESS WITH NEARBY CREEK
            AT NEAR RECORD LEVEL.

0705 PM     TSTM WND GST     CALVERT CITY            37.03N 88.35W
06/26/2019  E50 MPH          MARSHALL           KY   PUBLIC

            TREE LIMB REPORTED DOWN ON CHESTNUT STREET.

0709 PM     HAIL             WINGO                   36.64N 88.73W
06/26/2019  M0.88 INCH       GRAVES             KY   PUBLIC

0725 PM     TSTM WND DMG     2 SE MAYFIELD           36.71N 88.62W
06/26/2019                   GRAVES             KY   PUBLIC

            LARGE TREE LIMBS DOWN AND MINOR SHINGLE
            DAMAGE. TIME ESTIMATED.

0742 PM     FLASH FLOOD      2 W CISNE               38.52N 88.48W
06/26/2019                   WAYNE              IL   BROADCAST MEDIA

            PORTIONS OF HIGHWAY 161 EXTENSION AND US 45
            ARE FLOODED. NUMEROUS COUNTY ROADS FLOODED
            TOO.

0747 PM     HAIL             FREDONIA                37.21N 88.06W
06/26/2019  E0.70 INCH       CALDWELL           KY   BROADCAST MEDIA

1031 PM     FLASH FLOOD      3 NNW WHITESVILLE       37.72N 86.89W
06/26/2019                   DAVIESS            KY   911 CALL CENTER

            CAR CRASH DUE TO FLASH FLOODING OF HAYNES
            STATION ROAD.

&&

The radar

The Paducah radar (KPAH), 124 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Stoddard

When
June 27, 5:00 AM CST to 3:00 PM CST
Where
Stoddard County, 0.55 mi E of Paxico to 2.73 mi E of Shover
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.950, -90.160

West of Bernie, Highway U was flooded, and water was approaching several homes and businesses. Water was over Highway J between Puxico and Bloomfield. Numerous county roads were flooded. Access to homes and businesses was blocked by closed roads. A rainfall total of 3.82 inches in about 9 hours was reported in Dudley.

Thunderstorm Wind, Butler

When
June 27, 7:00 AM CST
Where
Butler County, 1.77 mi SW of Hendrickson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.880, -90.500

A tree fell across U.S. Highway 67 between the Black River bridge and the Highway 60 split.

Flash Flood, Butler

When
June 27, 8:00 AM CST to 11:00 AM CST
Where
Butler County, Broseley to Rombauer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.680, -90.250

Water was over roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829178, 829206, 829228.